Free check: explore benefits and support that may be relevant to you — takes 2 minutes →

Silverwings Benefits Ltd is an independent company — we are not the DWP, HMRC, your local council, or any government department, and we have no affiliation with any of them. You can apply for any of these benefits yourself, for free, or get free help from Citizens Advice or Turn2us . We offer a paid-for service as an alternative — we’ll always make our fees clear to you, more than once, before any application is submitted, and it’s entirely your choice whether to use us.

4.7Excellent|Trustpilot

PIP › Daily living descriptors

PIP Daily Living Descriptors: All 10 Activities Explained

Start Your Free PIP Discovery Guide

No obligation. Takes about 3 minutes.

The 10 PIP daily living activities explained

Video coming soon

The daily living component of PIP is scored across 10 activities. For each one, DWP applies whichever single descriptor scores the most points for you, based on your ability to complete the activity safely, to an acceptable standard, repeatedly, and within a reasonable time. See current PIP rates for what those point totals are actually worth, and the 2 mobility activities for the separate mobility component.

8 points overall across these 10 activities gets the standard rate of the daily living component; 12 or more points gets the enhanced rate.

1. Preparing food

Whether you can prepare and cook a simple one-course meal for one person from fresh ingredients, safely, reliably and within a reasonable time.

  • 0 points — Can prepare and cook a simple meal unaided.
  • 2 points — Needs to use an aid or appliance (e.g. a perching stool, jar opener) to do so.
  • 2 points — Cannot cook a simple meal using a conventional cooker but can do so using a microwave.
  • 4 points — Needs prompting to be able to prepare or cook a simple meal.
  • 4 points — Needs supervision or assistance to either prepare or cook a simple meal.
  • 8 points — Cannot prepare and cook food at all, or needs someone else to do it for them.

2. Taking nutrition

Whether you can get food and drink into your body without help, an aid, or reminders.

  • 0 points — Can take nutrition unaided.
  • 2 points — Needs an aid or appliance to take nutrition.
  • 2 points — Needs a therapeutic source of nutrition (e.g. supplements) to make up over half of daily calorie intake.
  • 4 points — Needs prompting to be able to take nutrition.
  • 6 points — Needs a therapeutic source to be sustained through a tube or line.
  • 6 points — Needs supervision, assistance, or to be fed by another person to take nutrition.
  • 10 points — At real risk of harm because of a complete inability to take nutrition (rare, most severe descriptor).

3. Managing therapy or monitoring a health condition

How many hours a week you need help from another person to manage medication, treatment, or monitor a health condition to avoid a risk to life or health.

  • 0 points — Can manage medication/therapy and monitor a health condition unaided.
  • 1 point — Needs to use an aid or appliance to manage therapy.
  • 2 points — Needs supervision, prompting or assistance to manage therapy that takes up to 3.5 hours a week.
  • 4 points — Needs supervision, prompting or assistance to manage therapy that takes 3.5 to 7 hours a week, OR needs supervision/monitoring of a life-threatening condition.
  • 6 points — Needs supervision, prompting or assistance to manage therapy that takes 7 to 14 hours a week.
  • 8 points — Needs supervision, prompting or assistance to manage therapy that takes over 14 hours a week.

4. Washing and bathing

Whether you can wash, bathe, and get in or out of an unadapted bath or shower unaided.

  • 0 points — Can wash and bathe unaided.
  • 2 points — Needs to use an aid or appliance to wash or bathe.
  • 2 points — Needs supervision or prompting to be able to wash or bathe.
  • 3 points — Needs assistance to wash either their hair or body below the waist.
  • 4 points — Cannot use a bath or shower at all without assistance.
  • 8 points — Needs assistance to be able to wash their entire body.

5. Managing toilet needs or incontinence

Whether you can get on and off an unadapted toilet, and manage toilet needs or incontinence without help.

  • 0 points — Can manage toilet needs or incontinence unaided.
  • 2 points — Needs to use an aid or appliance to manage toilet needs or incontinence.
  • 2 points — Needs some help managing toilet needs or an incontinence aid.
  • 4 points — Needs assistance to manage toilet needs or incontinence.
  • 8 points — Needs full-time help to manage incontinence of both bladder and bowel.

6. Dressing and undressing

Whether you can select appropriate clothing and dress and undress unaided.

  • 0 points — Can dress and undress unaided.
  • 2 points — Needs to use an aid or appliance to dress or undress.
  • 2 points — Needs help to select appropriate clothing.
  • 2 points — Cannot dress or undress their lower body.
  • 4 points — Cannot dress or undress their upper body.
  • 8 points — Cannot dress or undress at all.

7. Communicating verbally

Whether you can speak and hear well enough to communicate, using your normal method of communicating, with or without aids.

  • 0 points — Can communicate verbally unaided.
  • 2 points — Needs to use an aid or appliance (other than a hearing aid) to communicate.
  • 4 points — Needs communication support from another person to be understood by strangers.
  • 8 points — Needs communication support from another person to express or understand basic information.
  • 12 points — Cannot express or understand verbal communication at all, even with support.

8. Reading and understanding signs, symbols and words

Whether you can read and understand basic and complex written information, with or without aids.

  • 0 points — Can read and understand basic and complex written information unaided.
  • 2 points — Needs to use an aid or appliance (e.g. glasses other than standard reading glasses) to read.
  • 2 points — Needs prompting to be able to read or understand complex written information.
  • 4 points — Needs prompting to be able to read or understand basic written information.
  • 8 points — Cannot read or understand signs, symbols or words at all.

9. Engaging with other people face to face

Whether social anxiety, distress, or unpredictable or uncontrollable behaviour affects your ability to engage with other people, even those you know well.

  • 0 points — Can engage with other people unaided.
  • 2 points — Needs prompting to be able to engage with other people.
  • 4 points — Needs social support to be able to engage with other people.
  • 8 points — Cannot engage with other people due to the involvement of another person being likely to cause overwhelming psychological distress.

10. Making budgeting decisions

Whether you can manage your money and make complex or simple budgeting decisions safely.

  • 0 points — Can make budgeting decisions unaided.
  • 2 points — Needs prompting or assistance to make complex budgeting decisions (e.g. arranging bills, comparing costs).
  • 4 points — Needs prompting or assistance to make simple budgeting decisions (e.g. day-to-day spending).
  • 6 points — Cannot make any budgeting decisions at all.

Frequently Asked Questions

Do I need to score points on all 10 activities?

No. Your daily living total is the sum of whichever single highest-scoring descriptor applies to you on each activity — some activities may score 0 for you and that is fine. 8 points overall gets the standard rate, 12 or more gets the enhanced rate.

What if I can technically do an activity but it takes much longer or causes pain?

DWP guidance requires an activity to be done safely, to an acceptable standard, repeatedly, and within a reasonable time. If any of those fail, a higher-scoring descriptor may still apply even though the activity is not impossible for you.

Does needing an aid still score points?

Yes. Needing to use an aid or appliance (such as a jar opener, perching stool, or non-standard glasses) scores points in its own right, even if you can otherwise manage the activity.

See how the assessment actually gathers this information, or how the mobility component works:

Start Your Free PIP Discovery Guide

Answer a few questions about how your condition affects your everyday life and mobility to get an honest, no-obligation view of where you stand against these descriptors.

Before We Start

Are you already receiving PIP, Attendance Allowance, or DLA?

No obligation · Takes 5 seconds

Ready to check your eligibility?

It only takes a few minutes, and there’s no obligation to proceed any further.

Start Your Free PIP Discovery Guide